A high proportion of patients treated with the thyroid eye disease drug teprotumumab (Tepezza) report signs of hearing dysfunction after three to four infusions, with nearly half having symptoms that appear persistent, according to a single-center analysis.
“Hearing loss is a concerning adverse event [of teprotumumab] and its mechanism, and reversibility should be further studied,” the authors report at the virtual 90th Annual Meeting of the American Thyroid Association (ATA).
“Practitioners should expect there to be some otologic symptoms [with teprotumumab] and need to counsel patients about this,” senior author Andrea Lora Kossler, MD, generic tribulus usa without prescription director, Oculoplastic Surgery & Orbital Oncology and assistant professor of ophthalmology at the Byers Eye Institute at Stanford University, California, told Medscape Medical News.
“[Clinicians] should ask about any history of previous ototoxic medication use or medical conditions that could put patients at risk for hearing loss and should get a baseline audiogram,” she said.
Asked to comment, Marius Stan, MD, said that “certainly hearing dysfunction after teprotumumab is important.”
“We’re only seeing the upper part of the pyramid that is likely to develop as teprotumumab use increases,” Stan, of the Division of Endocrinology, Diabetes, Metabolism, and Nutrition, at the Mayo Clinic, in Rochester, Minnesota, told Medscape Medical News.
Stan underscored that the study adds evidence that the issue of potential hearing impairment with teprotumumab should be on clinicians’ radars.
“We should have our antennas up about this,” he said.
Rate of Hearing Impairment Probably Higher Than Previously Found
Teprotumumab — the first drug specifically approved for the treatment of thyroid eye disease, cleared by the US Food and Drug Administration (FDA) in 2020 — has previously been associated with hearing dysfunction. But reports prior to its approval described the adverse event in about 10% of patients.
FDA panel members who recommended approval of the drug in December 2019 felt the potential for hearing loss was important and that patients should receive some type of monitoring, but they did not all agree on when that testing should occur or who should be responsible for getting it done.
To further investigate the frequency and nature of the drug’s effects on hearing among patients at their center, the authors conducted a prospective study involving 27 patients treated between February 2020 and February 2021 with at least four infusions of teprotumumab for thyroid eye disease.
The drug is typically administered once every 3 weeks for a total of eight infusions.
In addition to having eye exams, patients received otologic symptom testing at baseline, 6, 12, and 24 weeks.
Of the 27 patients, who were an average age of 56.3 years and 24 were women, as many as 22 (81.5%) reported the development of new subjective otologic symptoms after beginning treatment.
The average time to onset of hearing symptoms was after a median of 3.8 infusions.
After an average follow-up of 8.3 months, only 45% of patients with hearing impairment reported complete resolution of their symptoms, while the problem persisted in 55%.
Evaluations included thyroid function tests, IGF-1, growth hormone, and A1c at baseline and during treatment, however, no significant differences in clinical or demographic characteristics were observed between those who did or did not develop hearing impairment.
Among 12 ears tested with pre- and post-treatment audiometry, seven showed sensorineural hearing loss that met criteria for ototoxicity, however, overall changes in audiometry were described as modest.
In terms of specific symptoms, 13 patients described having ear fullness/plugging or pressure after an average of 3.8 infusions, with 75% (n = 9) having resolution after the last treatment.
Twelve patients reported tinnitus or ear popping after an average of 3.9 infusions, with 66.7% (n = 8) having resolution after the last treatment.
Eleven patients reported hearing loss (muffled hearing or worse word comprehension) after an average of 3.3 infusions, with 54.5% (n = 6) having resolution.
And seven patients reported autophony after an average of 2.7 infusions, with 83.3% (n = 5) having resolution after the last treatment.
Patients “Beg“ to Stay on Drug Despite Symptoms
“There is no doubt in my mind that the incidence of otologic symptoms is high with teprotumumab. I was surprised by how high the number [of those reporting symptoms] was,” Kossler said.
However, she stressed that, anecdotally, patients say the drug’s benefits far outweigh their disturbances from the hearing symptoms.
“In the majority of cases, the patients did not want to report their hearing symptoms or get tested out of fear I would stop the drug,” she explained.
“And when I would find hearing changes, they would beg to keep using the drug.”
Nevertheless, in light of the reports of hearing dysfunction with teprotumumab, the authors conclude that “screening, monitoring, and prevention guidelines are needed.”
Stan agrees. “I have found four papers showing some toxicity to hearing with the treatment, and it’s probably more than [the previously stated] 10%,” he concluded.
The study received support from the National Eye Institute. Kossler has reported being a consultant for Horizon Therapeutics and serving on advisory boards for Immunovant. Coauthor Chrysoula Dosiou has reported serving on an advisory board for Horizon Therapeutics. Stan has reported serving on the advisory board for Horizon Pharma/Immunovant and providing general consulting for Vasaragen/Septerna and ValenzaBio/Medicxi.
90th ATA Annual Meeting. Abstract #22. Presented October 3, 2021.
Follow Medscape on Facebook, Twitter, Instagram, and YouTube.
Source: Read Full Article